Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Earthquakes in the length-spectrum Teichmüller spaces

Author: Dragomir Šarić
Journal: Proc. Amer. Math. Soc. 143 (2015), 1531-1543
MSC (2010): Primary 30F60; Secondary 32G15
Published electronically: December 4, 2014
MathSciNet review: 3314067
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X_0$ be a complete hyperbolic surface of infinite type that has a geodesic pants decomposition with cuff lengths bounded above. The length spectrum Teichmüller space $ T_{ls}(X_0)$ consists of homotopy classes of hyperbolic metrics on $ X_0$ such that the ratios of the corresponding simple closed geodesic for the hyperbolic metric on $ X_0$ and for the other hyperbolic metric are bounded from below away from 0 and from above away from $ \infty $. This paper studies earthquakes in the length spectrum Teichmüller space $ T_{ls}(X_0)$. We find a necessary condition and several sufficient conditions on the earthquake measure $ \mu $ such that the corresponding earthquake $ E^{\mu }$ describes a hyperbolic metric on $ X_0$ which is in the length spectrum Teichmüller space. Moreover, we give examples of earthquake paths $ t\mapsto E^{t\mu }$, for $ t\geq 0$, such that $ E^{t\mu }\in T_{ls}(X_0)$ for $ 0\leq t<t_0$, $ E^{t_0\mu }\notin T_{ls}(X_0)$ and $ E^{t\mu }\in T_{ls}(X_0)$ for $ t>t_0$.

References [Enhancements On Off] (What's this?)

  • [1] D. Alessandrini, L. Liu, A. Pappadopoulos, and W. Su, On the inclusion of the quasiconformal Teichmüller space into the length-spectrum Teichmüller space, preprint, available on arXiv.
  • [2] Daniele Alessandrini, Lixin Liu, Athanase Papadopoulos, Weixu Su, and Zongliang Sun, On Fenchel-Nielsen coordinates on Teichmüller spaces of surfaces of infinite type, Ann. Acad. Sci. Fenn. Math. 36 (2011), no. 2, 621-659. MR 2865518,
  • [3] Christopher J. Bishop, Quasiconformal mappings of $ Y$-pieces, Rev. Mat. Iberoamericana 18 (2002), no. 3, 627-652. MR 1954866 (2003j:30070),
  • [4] Peter Buser, Geometry and spectra of compact Riemann surfaces, Progress in Mathematics, vol. 106, Birkhäuser Boston Inc., Boston, MA, 1992. MR 1183224 (93g:58149)
  • [5] Young-Eun Choi and Kasra Rafi, Comparison between Teichmüller and Lipschitz metrics, J. Lond. Math. Soc. (2) 76 (2007), no. 3, 739-756. MR 2377122 (2009d:30098),
  • [6] D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 113-253. MR 903852 (89c:52014)
  • [7] D. B. A. Epstein, A. Marden, and V. Markovic, Quasiconformal homeomorphisms and the convex hull boundary, Ann. of Math. (2) 159 (2004), no. 1, 305-336. MR 2052356 (2005d:30067),
  • [8] F. P. Gardiner, J. Hu, and N. Lakic, Earthquake curves, Complex manifolds and hyperbolic geometry (Guanajuato, 2001) Contemp. Math., vol. 311, Amer. Math. Soc., Providence, RI, 2002, pp. 141-195. MR 1940169 (2003i:37033),
  • [9] Jun Hu, Earthquake measure and cross-ratio distortion, In the tradition of Ahlfors and Bers, III, Contemp. Math., vol. 355, Amer. Math. Soc., Providence, RI, 2004, pp. 285-308. MR 2145070 (2006m:37056),
  • [10] Steven P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), no. 2, 235-265. MR 690845 (85e:32029),
  • [11] Yair N. Minsky, Extremal length estimates and product regions in Teichmüller space, Duke Math. J. 83 (1996), no. 2, 249-286. MR 1390649 (97b:32019),
  • [12] Hideki Miyachi and Dragomir Šarić, Uniform weak$ ^*$ topology and earthquakes in the hyperbolic plane, Proc. Lond. Math. Soc. (3) 105 (2012), no. 6, 1123-1148. MR 3004100,
  • [13] Dragomir Šarić, Real and complex earthquakes, Trans. Amer. Math. Soc. 358 (2006), no. 1, 233-249 (electronic). MR 2171231 (2006i:30063),
  • [14] Dragomir Šarić, Bounded earthquakes, Proc. Amer. Math. Soc. 136 (2008), no. 3, 889-897 (electronic). MR 2361861 (2009f:30101),
  • [15] D. Šarić, Fenchel-Nielsen coordinates on upper bounded pants decompositions, preprint available on arXiv, accepted to Math. Proc. Camb. Phil. Soc.
  • [16] Hiroshige Shiga, On a distance defined by the length spectrum of Teichmüller space, Ann. Acad. Sci. Fenn. Math. 28 (2003), no. 2, 315-326. MR 1996441 (2004i:30043)
  • [17] William P. Thurston, Earthquakes in two-dimensional hyperbolic geometry, Low-dimensional topology and Kleinian groups (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser., vol. 112, Cambridge Univ. Press, Cambridge, 1986, pp. 91-112. MR 903860 (88m:57015)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30F60, 32G15

Retrieve articles in all journals with MSC (2010): 30F60, 32G15

Additional Information

Dragomir Šarić
Affiliation: Department of Mathematics, Queens College of CUNY, 65-30 Kissena Boulevard, Flushing, New York 11367; and Mathematics Ph.D. Program, The CUNY Graduate Center, 365 Fifth Avenue, New York, New York 10016-4309

Received by editor(s): December 1, 2012
Received by editor(s) in revised form: April 24, 2013
Published electronically: December 4, 2014
Additional Notes: This research was partially supported by National Science Foundation grant DMS 1102440.
Communicated by: Michael Wolf
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society